Texas, 2023

Drought in Texas, July 18 to 31, 2023

July 18 to 31, 2023 · NWS FWD · 4 events in 4 counties and zones

Drought conditions continued to worsen across Bosque, Erath, Hood, and Somervell counties during the middle of the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions continued to worsen across Bosque, Erath, Hood, and Somervell counties during the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 17, 9:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 17, 9:51 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1051 PM CDT Mon Jul 17 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Overnight through Wednesday/

The center of a 599dm subtropical ridge will steadily shift
eastward over the next 24-36 hours resulting in continued hot
weather with no chance for rainfall. Outside of some anvil debris
from thunderstorms well to our north overnight tonight, skies
should be mainly clear with a persistent southerly wind. Strong
subsidence beneath the ridge will send temperatures well above 100
degrees across most of the area both Tuesday and Wednesday
afternoons. Deep lower atmospheric mixing to around 700 mb will
allow dewpoints to fall into the 50s and 60s across most of the
region, with the exception of our east/northeast counties where
recent rainfall and higher soil moisture content will likely lead
to the highest heat indices across the area. Heat indices will be
near or slightly below ambient air temps west of I-35 and should
be around 110 again east of I-35.

There will be an increasing threat through mid-week for more
significant fire activity, particularly west of I-35 where 100-hr
fuel moisture has fallen below the 10th percentile. These larger
fuels will support more aggressive wildfire activity as they are
slower to respond to modest moisture recovery at night and will
burn modestly with lighter winds. Temperatures near 110 degrees
with RH <20% will support this fire activity both Tuesday and
Wednesday.

Dunn

&&

.LONG TERM... /Issued 136 PM CDT Mon Jul 17 2023/
/Wednesday through Monday/

The sprawling, persistent upper level ridge will continue to
dominate our weather through the remainder of the week. Daily high
temperatures will again surpass the century mark in most areas
Wednesday through Friday. As we've discussed over the past few
days, the ridge will retrograde and break down just a bit by the
end of the week, resulting in a slight retreat in highs and heat
indices by Friday. Still and all, the heat will remain significant
just about everywhere through the week, and excessive heat
warnings will likely need to be extended at least through
Thursday.

Concurrent with the retrograding ridge, the ensemble guidance
still advertises the resumption of a northwest flow regime over
the area by Saturday/Sunday. This subtle pattern shift will be
preceded by the arrival of a weak cold front into the area late
Friday. The boundary will hang up over our southern counties by
early Saturday, with the majority of the area dominated by a
slightly cooler northeast low level flow pattern through the
weekend. The combination of the weaker ridge and this flow
orientation should constrain high temperatures to the 90s areawide
both days. The boundary should largely wash out by Monday, with a
return to southeasterly low level flow by afternoon.

In keeping with the northwesterly regime, guidance suggests at
least one or two rounds of precipitation occurring across portions
of North Central Texas Saturday and Sunday. Had very low
confidence in pinpointing locations and timing of any convective
activity at this extended range, but did go ahead and paint
generally low end PoPs across the northern and eastern counties
during portions of both days. Unfortunately, nothing suggests
that we'll see any widespread/significant precipitation across
our area anytime soon. This will only exacerbate the dry soil and
vegetation conditions that are affecting much of North Texas (outside
the extreme northeast counties) at this point of the summer.

Bradshaw

&&

.AVIATION... /NEW/
/6Z TAFs/

VFR with south flow around 15 kt will continue through the period.
No significant aviation concerns expected.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82 107  83 104  81 /   0   0   0   0   0
Waco                79 106  78 104  77 /   0   0   0   0   0
Paris               77  98  78  97  76 /   5   0   0   0   0
Denton              80 108  80 106  79 /   0   0   0   0   0
McKinney            78 102  80 100  78 /   0   0   0   0   0
Dallas              82 107  82 104  80 /   0   0   0   0   0
Terrell             78 103  78 101  77 /   0   0   0   0   0
Corsicana           80 106  79 104  78 /   0   0   0   0   0
Temple              77 106  77 104  76 /   0   0   0   0   0
Mineral Wells       78 109  78 108  77 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Tuesday for TXZ091>095-103>107-
120>123-135-146>148-161-162-175.

Excessive Heat Warning until 9 PM CDT Tuesday for TXZ100>102-
115>119-129>134-141>145-156>160-174.

&&
Hazardous weather outlook, Jul 17, 5:50 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
650 PM CDT Mon Jul 17 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
650 PM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot weather will continue through the upcoming workweek with
afternoon heat index values of 105 to 110 degrees or higher each
afternoon through Thursday.

An elevated threat for grass fires will exist west of I-35 each
afternoon through Thursday.

Low storm chances will return on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Erath

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe drought conditions impacted most of the county through the end of the month.

Drought, Hood

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe drought conditions impacted western portions of the county through the end of the month.

Drought, Somervell

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Severe drought conditions impacted western portions of the county through the end of the month.

Drought, Bosque

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe drought conditions impacted western portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124273, 1124275, 1124276, 1124277.